Alabama, 2022

Tornadoes and Hail in Alabama, January 9, 2022

January 9, 2022 · NWS MOB · 7 events in 4 counties and zones

Strong to severe thunderstorms developed ahead of a cold|front Sunday, producing large hail, a couple of tornadoes, and isolated|straight line wind damage. Two EF-0 tornadoes were identified by a NWS|Survey Team in Conecuh and Butler Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Strong to severe thunderstorms developed ahead of a cold|front Sunday, producing large hail, a couple of tornadoes, and isolated|straight line wind damage. Two EF-0 tornadoes were identified by a NWS|Survey Team in Conecuh and Butler Counties. In addition, a significant|swath of straight line wind damage was surveyed in far northwest Butler |County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jan 9, 2:05 PM CST, 25 minutes earlier.

Area forecast discussion, Jan 9, 2:05 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
205 PM CST Sun Jan 9 2022

.NEAR TERM /Now Through Monday/...A large positively-tilted upper-
level trough is currently located over the north-central Plains. Its
elongated axis extends from the base of the trough (over
Wisconsin/Illinois) southwestward towards Arizona. Additionally, a
lead shortwave trough is currently moving across Mississippi.
Throughout the remainder of the period, the large trough will
continue shifting eastward. Although the main energy associated with
the trough moves off the Eastern Seaboard by Monday afternoon, the
axis, which almost takes on a E-W orientation, finally passes over
our region by early Tuesday morning, giving way to northwesterly
flow aloft. At the surface, a strong cold front located over the
ArkLaTex region and will start pushing through our area by evening,
eventually clearing our area a little after midnight. Behind the
front, high pressure will build in, giving way to a cooler, drier
day on Monday.

There will be two rounds of convection that will occur throughout
the day today... one occurring now, in association with the
upper-level shortwave, and the second in the evening, in
association with the cold front. For the first round, clusters of
storms have developed over southeastern MS and have started moving
across our northwestern counties. Additional storms are also
developing offshore and are moving northeast. With mid-level lapse
rates around 7C/km and surface temperatures warming into the mid
70s, instability has increased across the area. Current MLCAPE
values of 1000-1500 J/kg may try to increase to around 2000 J/kg
(as per the HRRR) throughout the next couple of hours. 0-6km Bulk
shear values range from 30kts south to 40kts across our
northwestern counties. Latest LIX sounding also suggests some mid-
level dry air is present as well, giving way to DCAPE values of
around 500-600 J/kg. Finally, 0-3km SRH values of 200-250 m2/s2 is
also present. With these in place, storms have the potential to
become severe, with the concerns being damaging wind gusts, up to
quarter-sized hail, and a few brief tornadoes. A Tornado Watch is
in effect until 6pm for our northwestern counties, where these
ingredients are currently maximized.

The second round will consist of a broken line of showers and
thunderstorms out ahead of the cold front. This line will approach
our western counties during the early evening hours and will push
through the area by midnight. CAMs suggest that instability will
still be present as the line approaches, with MLCAPE values
remaining around 1500 J/kg. Shear does become more unidirectional as
the front moves through and SRH values lower to below 150 m2/s2.
Therefore, the main concern with this round will be isolated storms
producing damaging wind gusts, however, will not rule out other
hazards at this time.

After the front passes, cold air advection takes over and pushes in
a much cooler, drier air mass. Any lingering shower and thunderstorm
activity will quickly taper off by midnight for areas west if I-65,
and during the early morning hours for areas east. Some patchy sea
fog may try to develop late this afternoon and spread into coastal
counties this evening, but will quickly dissipate after the front's
passage. Tonight's lows will range from the mid to upper 30s in the
far northwestern counties (thanks to earlier passage of the cold
front) to upper 40s to lower 50s for southeastern counties. Monday's
highs will mainly be in the 50s areawide thanks to gusty northerly
winds and some lingering cloud cover. Finally, a HIGH RISK of rip
currents remains in effect through Monday evening. /96

&&

.AVIATION...
18Z issuance...MVFR to occasionally IFR ceilings continue throughout
the afternoon. Shower and thunderstorm activity will increase
throughout the day as a cold front approaches the region. Ceilings
and visibilities may temporarily lower in some of the heavier
activity. Additionally, a few thunderstorms may be strong to severe
and capable of producing strong wind gusts. Once the front passes
tonight, winds will quickly shift from southerly to northerly and
will increase to 10-15kts with gusts as high as 20-25kts. Low IFR
ceilings will linger throughout the early morning hours. /96

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Monday afternoon for ALZ265-266.

FL...High Rip Current Risk through Monday afternoon for FLZ202-204-
     206.

MS...None.
GM...Small Craft Advisory from midnight tonight to midnight CST
     Monday night for GMZ630-633>636.

     Small Craft Advisory from midnight tonight to noon CST Tuesday
     for GMZ631-632-650-655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jan 9, 12:55 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
1255 PM CST Sun Jan 9 2022

ALZ051-MSZ067-091945-
Choctaw AL-Wayne MS-
1255 PM CST Sun Jan 9 2022

...A strong thunderstorm will impact portions of southwestern Choctaw
and northern Wayne Counties through 145 PM CST...

At 1255 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles east of Mill Creek, or 14 miles west of
Waynesboro, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southwestern
Choctaw and northern Wayne Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 600 PM CST for southwestern
Alabama...and southeastern Mississippi.

&&

LAT...LON 3174 8834 3164 8894 3175 8894 3183 8865
      3189 8844 3187 8838 3179 8833
TIME...MOT...LOC 1855Z 252DEG 36KT 3171 8888

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Black
Special weather statement, Jan 9, 1:14 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
114 PM CST Sun Jan 9 2022

MSZ067-075-092000-
Perry MS-Wayne MS-
114 PM CST Sun Jan 9 2022

...A strong thunderstorm will impact portions of northeastern Perry
and southwestern Wayne Counties through 200 PM CST...

At 114 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles southeast of Ovett, or 7 miles north of
Richton, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern Perry
and southwestern Wayne Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 600 PM CST for southeastern
Mississippi.

&&

LAT...LON 3143 8894 3149 8894 3156 8868 3154 8862
      3150 8860 3143 8862 3143 8884 3140 8884
      3138 8897 3143 8899
TIME...MOT...LOC 1914Z 256DEG 22KT 3145 8895

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Black
Special weather statement, Jan 9, 1:21 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
121 PM CST Sun Jan 9 2022

ALZ264-FLZ201-203-092000-
Baldwin Central AL-Escambia Inland FL-Santa Rosa Inland FL-
121 PM CST Sun Jan 9 2022

...A strong thunderstorm will impact portions of east central
Baldwin, west central Santa Rosa and northwestern Escambia Counties
through 200 PM CST...

At 121 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm 13 miles west of Molino, or 14 miles northeast of
Loxley, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of east central
Baldwin, west central Santa Rosa and northwestern Escambia Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3066 8755 3071 8759 3090 8740 3090 8730
      3086 8724 3076 8726
TIME...MOT...LOC 1921Z 229DEG 23KT 3070 8754

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Black
Special weather statement, Jan 9, 1:43 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Mobile AL
143 PM CST Sun Jan 9 2022

MSZ075-076-092030-
Perry MS-Greene MS-
143 PM CST Sun Jan 9 2022

...A strong thunderstorm will impact portions of central Perry and
west central Greene Counties through 230 PM CST...

At 143 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles west of New Augusta, or 13 miles
southeast of Petal, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Augusta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 600 PM CST for southeastern
Mississippi.

&&

LAT...LON 3135 8886 3134 8878 3127 8875 3121 8879
      3116 8914 3122 8915
TIME...MOT...LOC 1943Z 247DEG 22KT 3120 8910

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Black
Special weather statement, Jan 9, 1:49 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Mobile AL
149 PM CST Sun Jan 9 2022

ALZ052-053-092030-
Clarke AL-Washington AL-
149 PM CST Sun Jan 9 2022

...A strong thunderstorm will impact portions of northeastern
Washington and central Clarke Counties through 230 PM CST...

At 148 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm over Chatom, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jackson, Chatom, Saint Stephens and Leroy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 600 PM CST for southwestern
Alabama.

&&

LAT...LON 3143 8828 3147 8829 3167 8791 3166 8784
      3161 8778 3152 8776
TIME...MOT...LOC 1948Z 244DEG 26KT 3148 8821

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Black
Special weather statement, Jan 9, 2:02 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
202 PM CST Sun Jan 9 2022

MSZ075-078-092045-
Stone MS-Perry MS-
202 PM CST Sun Jan 9 2022

...A strong thunderstorm will impact portions of southern Perry and
northwestern Stone Counties through 245 PM CST...

At 202 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm near Maxie, or 6 miles northwest of Wiggins,
moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southern Perry and
northwestern Stone Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 600 PM CST for southeastern
Mississippi.

&&

LAT...LON 3091 8914 3100 8914 3109 8889 3108 8884
      3093 8883 3085 8932 3091 8934
TIME...MOT...LOC 2002Z 251DEG 26KT 3093 8919

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Black

The radar

The Mobile radar (KMOB), 104 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Clarke

When
January 9, 2:30 PM CST to 2:32 PM CST
Where
Clarke County, 3 mi NNE of Jackson
Measured
1 in hail
Reported by
Public
Coordinates
31.560, -87.861

Hail, Monroe

When
January 9, 3:55 PM CST to 3:57 PM CST
Where
Monroe County, Peterman
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.580, -87.270

Thunderstorm Wind, Butler

When
January 9, 4:02 PM CST to 4:05 PM CST
Where
Butler County, 4 mi ENE of Monterey
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.922, -86.817

Significant tree damage occurred in a swath along Ridge Road in extreme|northwest Butler County, north of Forest Home. No convergent tornado track|could be identified with all tree damage aligned in one direction. Numerous|trees were snapped and uprooted. Based off of the extent of the tree damage|in this area, winds are estimated to have reached up to 100 mph.

Hail, Monroe

When
January 9, 4:05 PM CST to 4:07 PM CST
Where
Monroe County, Burnt Corn
Measured
1.75 in hail
Reported by
Social Media
Coordinates
31.550, -87.170

Hail, Monroe

When
January 9, 4:05 PM CST to 4:07 PM CST
Where
Monroe County, Burnt Corn
Measured
2.5 in hail
Reported by
Social Media
Coordinates
31.550, -87.170

Tornado, Conecuh

When
January 9, 4:47 PM CST to 4:53 PM CST
Where
Conecuh County, 0.55 mi NE of Owassa to 0.69 mi NNW of Wilcox
Rating
EF0
Path length
2.3 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
31.506, -86.924

The tornado first touched down on the west side of I-65 at the Owassa|Exit and crossed the interstate. The only damage noted in the area was|to some fencing on the west side of I-65, however, surveillance video|from a nearby gas station showed a very narrow funnel in contact with|the ground that moved across the interstate before briefly lifting. The |tornado touched down again on Wilcox Rd, producing minor tree damage and |damaging a tin roof on a nearby structure. It is possible the tornado |produced sporadic minor damage between the interstate and this final point.

Tornado, Butler

When
January 9, 5:20 PM CST to 5:23 PM CST
Where
Butler County, 0.81 mi E of Mc Kenzie to 1.81 mi E of Mc Kenzie
Rating
EF0
Path length
1 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
31.531, -86.706

The tornado touched down at Hayes Road and Armstrong Road (County Road 36),|producing sporadic tree damage. A shed at a residence was destroyed. The|tornado continued on its intermittent track, producing additional damage|on Garden Road (County Road 35). Damage was confined to some tree damage with|a downed power line. A mobile home suffered very minor damage. The tornado |appears to have lifted just east of Garden Road, but areas to the east were |not accessible.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyThe tornado archive for Alabama, 2022Warnings in Alabama, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003774, 1003775, 1003778, 1003776, 1003777, 1001338, 1001339.